Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 259, NWS Columbia, SC

August 20, 2011Calhoun County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2011, 5:08 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 5:08 PM EDT (21:08 UTC)
Expired
Aug 20, 2011, 5:45 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:16 PM EDTTSTM WND DMG7 Ne St. Matthews, SCTRI-COUNTY ELECTRIC REPORTED OUTAGES DUE TO DOWNED POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS52 KCAE 202108
SVRCAE
SCC017-079-085-202145-
/O.NEW.KCAE.SV.W.0259.110820T2108Z-110820T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES WEST OF PINEWOOD AND MOVING NORTHEAST AT 10 MPH. THE STORM   
  WILL AFFECT OUTDOOR ENTHUSIAST ALONG THE CONGAREE...WATEREE AND    
  SANTEE RIVERS...INCLUDING THE UPPER SECTION OF LAKE MARION.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PINEWOOD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3372 8045 3371 8047 3372 8048 3370 8048
      3363 8065 3365 8071 3370 8077 3376 8078
      3391 8063 3374 8044
TIME...MOT...LOC 2107Z 231DEG 7KT 3375 8063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT SAT AUG 20 2011

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY AS MOISTURE INCREASES ACROSS THE AREA. A WEAK COLD
FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL
FILTER IN BEHIND THE FRONT THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS AND SATELLITE WATER VAPOR IMAGERY INDICATE UPPER SHORT WAVE
CURRENTLY IN OUR VICINITY WHICH WILL SLOWLY PUSH TOWARDS THE COAST
TODAY. MID LEVEL CLOUD COVER WILL IMPEDE HEATING SOME INITIALLY BUT
BETTER INSOLATION MAY OCCUR LATER THIS AFTERNOON. THOUGH SOME NVA
BEHIND THE SHORT WAVE ALONG WITH DRY AIR ALOFT MAY WORK AGAINST
CONVECTIVE COVERAGE...INDICATIONS OF CONSIDERABLE LOW LEVEL MOISTURE
PLUS PROMISE OF MODERATE INSTABILITY IN DIURNAL HEATING PROVIDES
SOME CHANCE OF CONVECTION. WILL MAINTAIN SLIGHT CHANCE TO CHANCE
POPS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
IN GENERAL THE REGION WILL REMAIN UNDER THE SAME UPPER FLOW AS THE
PAST FEW DAYS. THIS MEANS AN EAST COAST TROUGH...WITH MAIN UPPER
HIGH RESIDING OVER THE LOWER PLAINS STATES. NORTHWEST FLOW
ALOFT...AND ONSHORE FLOW AT THE SURFACE. MODELS SHOW AN INCREASE
IN LOW LEVEL MOISTURE WITH PRECIPITABLE WATER LIKELY ABOVE 2.00
INCHES BY SUNDAY AFTERNOON. WITH MODERATE INSTABILITY AND SHORT
WAVE TROUGH APPROACHING...EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES SHOULD BE ON THE HIGH SIDE OF MAXIMUM
TEMPERATURE GUIDANCE SUNDAY DUE TO LOW LEVEL WARM ADVECTION AHEAD
OF APPROACHING FRONT. FRONT SLOWLY MOVING ACROSS THE REGION
MONDAY...MAY HANG UP IN THE SOUTHEAST MIDLANDS OR UNDERGO
FRONTOLYSIS. DEEPER MOISTURE SHIFTING EAST OF THE AREA...BUT WITH
MODERATE TO STRONG INSTABILITY SOUTHEAST MIDLANDS THINK SCATTERED
STORMS IN THAT AREA...SO WENT ABOVE MOS GUIDANCE
THERE...ELSWHERE...DIMINISHING THREAT FOR THUNDERSTORMS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN PLAINS WITH WITH A
WEAK UPPER TROUGH OVER THE EAST COAST THROUGH MID-WEEK. APPEARS
DRIER AIR ACROSS THE AREA TUESDAY AND TRIGGER LACKING...SO NO
POPS FORECAST. ENSEMBLE GUIDANCE SUGGESTS AN INCREASE IN DIURNAL
CONVECTION BY LATE WEEK AS MOISTURE INCREASES. LOTS OF
UNCERTAINTIES WITH FUTURE TRACK OF TROPICAL WAVE NOW ENTERING
EASTERN CARIBBEAN WHICH MAY HAVE AN INFLUENCE ON OUR WEATHER BY
END OF THE PERIOD. TEMPERATURES AT OR JUST ABOVE CLIMATOLOGY.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS CURRENTLY WITH SCT TO BKN MID LEVEL CLOUD COVER.
DAYTIME HEATING AND MODERATE INSTABILITIES EXPECTED TO RESULT IN AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...BUT CONFIDENCE TOO LOW TO INCLUDE MENTION IN THE
TAFS AT THIS TIME. FOG POSSIBLE LATE TONIGHT/EARLY SUNDAY MORNING
DEPENDING ON CLOUD COVER. WILL MENTION MAINLY MVFR VSBYS AT THIS
TIME AT THE MOST FAVORED LOCATIONS AGS/OGB...IN LINE WITH LATEST
GUIDANCE.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Aug 20, 4:33 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT SAT AUG 20 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 3:10 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SAT AUG 20 2011

SCZ026-027-030-202000-
AIKEN-LEXINGTON-SALUDA-
310 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 400 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MONETTA...MOVING EAST AT 15 TO 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RIDGE SPRING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3390 8167 3402 8130 3369 8126 3376 8163
      3380 8167 3381 8165 3382 8168 3383 8169
TIME...MOT...LOC 1911Z 260DEG 19KT 3385 8153
Special weather statement, Aug 20, 3:44 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SAT AUG 20 2011

SCZ027-030-035-036-041-202045-
AIKEN-BAMBERG-BARNWELL-LEXINGTON-ORANGEBURG-
344 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM
EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
WAGENER TO WILLISTON TO OLAR. THESE STORMS WERE MOVING DRIFTING EAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3342 8159 3376 8140 3383 8113 3377 8106
      3375 8106 3375 8103 3374 8101 3372 8101
      3371 8104 3367 8101 3348 8099 3318 8078
      3315 8084 3309 8117
TIME...MOT...LOC 1943Z 270DEG 2KT 3369 8134 3345 8138
          3315 8117
Special weather statement, Aug 20, 4:03 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 20 2011

SCZ038-202100-
CLARENDON-
403 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON COUNTY
THROUGH 500 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER CLARENDON COUNTY. LITTLE MOVEMENT WAS
NOTED.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE MARION AND JORDAN.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3351 8010 3348 8014 3347 8014 3345 8017
      3344 8023 3345 8024 3345 8025 3344 8027
      3345 8028 3344 8031 3361 8032 3362 8007
TIME...MOT...LOC 2002Z 355DEG 8KT 3352 8017
Special weather statement, Aug 20, 4:50 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT SAT AUG 20 2011

SCZ027-028-037-202130-
CALHOUN-LEXINGTON-RICHLAND-
450 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES EAST OF GASTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3369 8103 3370 8104 3370 8108 3378 8115
      3387 8112 3392 8085 3365 8083
TIME...MOT...LOC 2050Z 269DEG 8KT 3379 8097

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:30 PM EDTSpecial Weather StatementCAEFairfield60 min
Aug 19, 11:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 20, 3:10 PM EDTSpecial Weather StatementCAELexington50 min
Aug 20, 3:44 PM EDTSpecial Weather StatementCAEBamberg61 min
Aug 20, 3:50 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg40 min
Aug 20, 4:03 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 20, 4:06 PM EDTAreal Flood AdvisoryCAEClarendon114 min
Aug 20, 4:50 PM EDTSpecial Weather StatementCAECalhoun40 min
Aug 20, 6:56 PM EDTSpecial Weather StatementCAENewberry34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.